Ohio, 2004

Flood and Hail in Ohio, July 22, 2004

July 22, 2004 · NWS ILN · 2 events in 2 counties and zones

1 flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 21, 8:20 PM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 21, 8:20 PM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR SHORT TERM
NATIONAL WEATHER SERVICE WILMINGTON OH
920 PM EDT WED JUL 21 2004

.SHORT TERM (TONIGHT)...
RUC40 AND WATER VAPOR CONTINUE TO SHOW A S/WV FROM LAKE MI SWD INTO
NERN IL.  THIS FEATURE WILL MOVE INTO THE WRN CWFA BETWEEN 06Z AND
09Z AND S AND E OF CWFA BETWEEN 12Z AND 14Z.  00Z KILN SOUNDING WAS
SHOWING A CAPPING INVERSION ABOVE THE 850 MB.  BELIEVE CAP WILL
WEAKEN SOMEWHAT OVERNIGHT.  ALSO...WITH APCHING S/WV...925 MB TO 850
MB LOW LVL CONVERGENCE DEVELOPS BETWEEN 06Z-12Z.  THIS LOW LVL
FORCING SHOULD ALLOW THUNDERSTORMS OVER INDIANA TO CONTINUE
...HOWEVER...THEY WILL MOST LIKELY BECOME ELEVATED IN NATURE.
DEWPOINTS ARE POOLING AHEAD OF S/WV...INTO THE LOWER 70S ...AND
THESE SHOULD GRADUALLY SPREAD EAST OVERNIGHT.  THUS...OVERNIGHT LOWS
IN THE LOWER 70S LOOK OK AT THIS POINT.  LIKELY POPS NW TO CHC POPS
ELSEWHERE LOOK GOOD TOO.  WILL NOT UPDATE ZONES AT THIS POINT AS AT
THIS TIME THEY SEEM TO BE WELL IN HAND.  WILL CONTINUE TO WATCH
RADAR TRENDS...HOWEVER...TO SEE HOW WIDESPREAD THE ACTIVITY MAY
BECOME.  IF IT INCREASES IN COVERAGE...MAY ISSUE NEW ZONE PACKAGE
LATER TO INCREASE POPS.
&&

.PREVIOUS DISCUSSION...

AVIATION (00Z-24Z)...
MID LVL S/WV AND ASSOCIATED SFC TROF WAS LOCATED ACRS FAR ERN
WISCONSIN INTO NRN IL AT 22Z.  AIRMASS WAS BECOMING VERY UNSTABLE
AHEAD OF THESE FEATURES...AND THUS...SHOWERS AND THUNDERSTORMS WERE
INCREASING IN COVERAGE.  AM STILL ANTICIPATING A DEVELOPING MCS WITH
CURRENT SHOWERS AND THUNDERSTORMS...AND THIS FEATURE SHOULD MOVE
ACRS ILN/S TAF SITES BETWEEN 05Z AND 10Z.  WITH VERY MOIST
AIRMASS...THUNDERSTORMS WILL REDUCE VSBYS TO AROUND 1 SM AT TIMES
AND CEILINGS NEAR OR BELOW 1000 FEET.  ONCE S/WV PASSES BY BETWEEN
10Z AND 12Z...SATURATED AIRMASS WILL LIKELY RESULT IN MVFR
CLOUDINESS ALONG WITH AREAS OF FOG.  REGION BECOMES INFLUENCED BY
S/WV RIDGING BETWEEN 15Z-24Z.   THIS IS NOT FAVORABLE FOR WIDESPREAD
AFTN CONVECTION AS THERE WILL BE A LACK OF UPR SUPPORT.
HOWEVER...AIRMASS WILL REMAIN UNSTABLE.  IN FACT...BEST CHC FOR AFTN
CONVECTION ON THURSDAY WILL BE BETWEEN 20Z AND 24Z...AND MAINLY NEAR
THE OHIO RIVER WHERE SOME WEAK SFC CONVERGENCE IS NOTED ON THE ETA
MODEL.  AS A RESULT...WILL ONLY EMPLOY CB WORDING IN THE TAFS FROM
20Z THROUGH 24Z.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 245 PM EDT JUL 21 2004

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
SUB TROPICAL RDG AXIS EXTENDS FROM THE SRN PLAINS INTO THE GREAT
LAKES. TROF OVER S CENTRAL CANADA TO DIG ACROSS THE GREAT LAKES
SUPPRESSING THE RDG THROUGH THE PERIOD. POLAR FRONT FROM THE WESTERN
GREAT LAKES THRU THE PLAINS TO SLIP INTO THE OHIO VALLEY AND LAY OUT
E-W ORIENTED PARALLEL TO MID/UPR LVL FLO THU NIGHT.

INITIAL PROGRESSIVE S/W TO TRACK E THRU GREAT LAKES TONIGHT WITH
PRE-FRONTAL TROF SLIPPING INTO OH. AXIS OF GOOD LO LVL CONVERGENCE
TO PUSH INTO THE W AROUND 04Z AND INTO SE PORTIONS OF CWA EARLY
ON THU. XPCT AN MCS TO DVLP WITH THE BEST CHC FOR PRECIP ACRS THE
N WHERE BETTER DYNAMICS WL BE OBSERVED. WL TREND POPS FROM LKLY NW
TO CHC POPS SE LATE. TEMP WISE...WITH SFC DEWPTS INCRSG INTO
THE LWR 70S PREFER WARMER MAV TEMPS FOR LOWS.

FOR THURSDAY INTO FRIDAY NIGHT...HAVE OPTD TO FOLLOW ETA MODEL
SOLN VERSUS THE GFS IN THE PLACEMENT/TIMING OF A COLD FRONT WITH
GFS HAVING CONVECTIVE FEED BACK. WL CONT CHC POPS ACRS THE AREA
WITH THE BEST CHC ACRS THE S. AFTER MORNING ACTIVITY EXPECT TO
SEE A LULL IN THE CONVECTIVE ACTIVITY WITH WEAK S/W RDGG WORKING
IN. WITH LOSS OF HEATING WL ONLY GO WITH LO CHC POPS ACRS THE
S THU NIGHT WHERE BETTER LO LVL CONVERGENCE AND INSTBY WL EXIST
AND SLIGHT CHC ACRS THE CNTRL AND N. AGAIN PREFER TO GO CLOSER
TO WARMER MAV TEMPS THU AND THU NIGHT. WL CONT WITH BEST CHC
OF THUNDERSTORMS ACRS THE S ON FRI CLOSE TO STALLED FNTL BNDRY
WHERE MODERATE INSTBY IS EXPECTED.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 245 PM EDT JUL 21 2004

LONG TERM (SATURDAY THROUGH WEDNESDAY)...
FOR SATURDAY...LEFT SLIGHT POPS IN EARLY AS SOME MOISTURE LINGERS
ACROSS THE FAR SOUTHERN PORTION OF CWA.  CANADIAN HIGH PRESSURE THEN
BUILDS INTO THE LOWER GREAT LAKES AND UPPER OHIO VALLEY THROUGH
EARLY MONDAY.  BROUGHT POPS BACK INTO THE FORECAST MONDAY AFTERNOON
AND CONTINUED THOUGH THE PERIOD AS INVERTED SURFACE TROUGH
ASSOCIATED WITH LOW PRESSURE OVER THE GULF STATES NOSES INTO THE
SOUTHERN PORTION OF FORECAST AREA.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 21, 3:55 AM EST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT WED JUL 21 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
455 AM EDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS MAY PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE THROUGH THE REGION ON THURSDAY. SHOWERS AND
THUNDERSTORMS AHEAD OF AND ALONG THIS FRONT MAY PRODUCE DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY ON THURSDAY.

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 hail. Local standard time, as filed.

Flood, Franklin

When
July 22, 12:51 AM EST to 2:00 AM EST
Where
Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Scattered thunderstorms produced two inches of rain across southern portions of the Columbus metro area during the early morning hours. A couple of roads were closed and impassable in Obetz.

Hail, Mercer

When
July 22, 7:19 PM EST to 7:23 PM EST
Where
Mercer County, Rockford
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -84.633

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417210, 5417209.